Alert archive / Massachusetts / Wind Chill Advisories in 2023
Wind Chill Advisory 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind chill advisory at Feb 2, 2023, 3:38 AM EST for Dukes County, Nantucket County, Massachusetts; Washington County, Rhode Island. It took effect at Feb 3, 2023, 4:00 PM EST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2023, 3:38 AM EST (08:38 UTC)
- In effect from
- Feb 3, 2023, 4:00 PM EST
- Expired
- Feb 4, 2023, 1:00 PM EST
- In force
- 21 hr
- Issued by
- NWS Boston/Norton, MA
Counties Dukes County, MA, Nantucket County, MA, Washington County, RI
The radar
The Boston radar (KBOX), 73 km from the middle of the area, began a volume at 08:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind chill advisory went out at Feb 2, 1:01 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Feb 2, 1:01 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
101 AM EST Thu Feb 2 2023
.SYNOPSIS...
High pressure brings dry weather but cool temperatures tonight,
as high pressure crest over the region. As the high moves
offshore Thursday, a brief rebound in temperatures as southwest
winds increase. An Arctic front ushers in a dangerous cold Friday
into Saturday. A few snow squalls may precede and accompany the
arctic front early Friday, followed by some ocean- effect snow
showers across Cape Cod Friday night into early Saturday.
Temperatures rebound quickly Sunday with continued warming trend
into early next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1000 PM Update:
Forecast in generally good shape; with temps running a few
degrees warmer than the forecast across northern MA, ended up
slowing the temperature cooling a little but not significantly
as good radiational cooling should continue for a few hrs until
some mid-level clouds arrive around the pre-dawn hrs. It is
quite dry as well but moisture levels may come up into the low
teens as winds become light SWly around daybreak.
Previous discussion:
330 PM update:
* Dry and seasonably cold tonight
Tonight...
Ridge of high pressure crest over the region tonight, providing dry
weather along with temps at or slightly colder than normal. Although
without much if any wind, wind chills not an issue tonight. Given
the setup of mostly clear conditions, light to calm winds and a dry
airmass, with dew pts in the single digits, we derived tonight's mins
from the colder MOS guidance. This yields lows overnight in the
teens regionwide. Could be some mid/high clouds overnight, that may
impact temps a bit. Thus, temps may have to be adjusted upward a bit
if we see these clouds materializing upstream this evening.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
330 PM update:
* Temps rebound, but gusty SW winds in the afternoon
* Possible scattered snow squalls late Thu night
Thursday:
Ridge of high pressure over the area in the morning, moves off the
south coast in the afternoon, yielding SW return flow and
accompanying low level WAA. 925 mb temps go from about -8C at 12z to
-3C by 00z. Thus not as cold Thursday, with highs in the mid to
upper 30s, to around 40 Cape Cod and Islands. Although, a chilly and
gusty SW wind develops in the afternoon, 15-25 mph, with highest
gusts over southeast MA, including Cape Cod and Islands. Other than
possibly some mid/high clouds around in the morning, expecting lots
of sunshine Thursday.
Thursday night:
Arctic front approaches from the NNW late. Main issue will be any
snow squalls that accompany the front? Some of the hi res guidance
suggest sufficient low level convergence, RH and instability in the
0-2 km layer 09z-12z Fri across northern MA, including Boston to the
Cape. Hi res model simulated reflectively shows snow squalls eroding
as activity traverses southeast 06z-12z Fri, possibly due to NW
prefrontal winds limiting surface convergence. Still 48 hrs out in
model time, so low confidence forecast, but needs to be watched
given snow squalls would have the potential to impact the early
commute.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights
* Dangerous cold Friday into Saturday. Moderate to heavy freezing
spray across the coastal waters.
* Generally dry and quiet for the rest of the extended with much
milder air arriving Sunday. The warming trend continues early to
mid next week.
Friday through Saturday...
Caught under cyclonic flow through this period. Will have a trough
dig from the Great Lakes early on Friday through southern New
England by late Friday. Still stuck under cyclonic flow through
Saturday as a ridge builds into the central Great Lakes/OH Valley.
An arctic cold front slides through early on Friday. Behind the
front, high pressure nudges in from the Great Lakes until it builds
overhead on Saturday.
The main initial concern is there could be a few lingering snow
showers/squalls early on Friday as the arctic front is passing
through. As near/short term forecast mentioned still have sufficient
low level convergence, low level RH in the 0-2 km layer and negative
theta e lapse rates. The question will be how quickly the drier air
pushes in with NW flow, which could bring these showers to an end
quickly. As previously mentioned this risk still needs to be
monitored closely.
Main concern in the extended is the dangerous cold expected later on
Friday into Saturday. Will see a 3-6 STD anomalous airmass overhead
per the NAEFS/EPS guidance with the lowest readings overhead late
Friday night into early Saturday. On top of this will also see a 2.5-
3.5 STD anomalous wind overhead. Deterministic guidance depicts NW
flow bring in a -25 to -30 degree Celsius airmass overhead at 850
hPa on Friday! This is around record territory per SPC sounding
climatology for ALB for this time of year. Friday night into
Saturday there is a bit of a "warmer" air surge aloft of -20 to -25
degrees Celsius at 850 hPa. By late Saturday flow becomes SW, which
brings -10 to -15 degree Celsius air overhead. Expect a 30-50 kt NW
jet in place through much of this period. Due to the combination of
the colder air in place and gusty winds will have Wind Chills
falling below zero starting on Friday and continuing through late
Saturday. The coldest Wind Chill values of -15 to -45 are
anticipated Friday night into early Saturday. Will see the coldest
values across the interior. At this point have stuck with Wind Chill
Watch, but will need a Warning and Advisory for portions of the
region. Regardless, if folks have outdoor plans late Friday into
Saturday they will want to dress appropriately/limit time outside.
Actual low temperatures will be approaching record territory with
lows bottoming out heading into Saturday ranging from 0 to -20,
again with the coldest values across the higher terrain. See the
climate section below for the record low temp for Feb 4 and record
coldest highs for Feb 4. At this point may be out of reach for the
coldest highs on Saturday as downsloping may keep us too warm. Highs
top out in the teens. Stuck with the NBM as it looked reasonable for
temps/winds.
Sunday through Tuesday...
Generally dry and quiet weather through this window. Next potential
shot for some precipitation comes late on Monday into Tuesday as a
trough swings through. Will see temperatures rebound quickly on
Sunday as the high moves offshore and we really tap into SW/SSW
flow. Expecting a 30-50+ kt 925 hPa jet overhead to pump warmer air
into the region. Will see temps increase from -1 to +1 degree
Celsius at 850 hPa. The result are highs in the in the upper 30s to
the 40s on Sunday.
The warming trend continues Monday and Tuesday with readings in the
upper 30s to low 40s on Monday and 40s on Tuesday. The NBM looked
quite reasonable at this point, so stuck with it.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
06Z TAF Update:
Rest of the Overnight (thru 12z Thu): High confidence.
VFR, mainly SCT high clouds but lower-VFR ceilings (bases
040-050) near/north of Route 2. Light/calm winds initially,
becoming light SW after 08z.
Today: High confidence.
VFR. SW winds around 4-7 kt early-day, then increasing to 10-15
kt, with 20-25 kt gusts starting around 14-17z.
Tonight: High confidence thru about 06z, then trends moderate
thereafter.
Through about 06z, VFR prevails with SW gusts easing early to
sustained 10-14 kt speeds.
Arctic cold front then moves SE between 06-12z; though greater
risk for snow squalls looks to exist in NH/VT, a brief period
of snow showers at 1-3 SM visby may accompany the Arctic front's
passage. Could see a quick one-half to one inch of new snow but
snow likely to be fluffy/blows around easily. Confidence on SE
extent of any snow showers is rated as moderate. Arctic front's
passage will flip winds to NW and increase to 15-20 kt with
gusts 25-30 kt.
Friday: High confidence.
VFR. Strong NW winds 15-25 kt with gusts 35-40 kt.
KBOS Terminal...High confidence in TAF. SW gusts in the low-20s
kt range develop around 15-17z.
KBDL Terminal...High confidence in TAF.
Outlook /Friday Night through Monday/...
Friday through Friday Night: VFR. Strong winds with gusts up to
45 kt.
Saturday: VFR. Windy with gusts up to 35 kt.
Saturday Night: VFR. Windy with areas of gusts up to 30 kt.
Sunday through Sunday Night: VFR. Windy with gusts up to 35 kt.
Monday: VFR. Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
*** Arctic front early Fri morning ***
330 PM Update:
Tonight: High confidence.
Tranquil weather by early Feb standards, as high pressure builds
into New England. Light winds, dry weather and good vsby.
Thursday: high confidence.
High pressure moves south of New England, with light winds in the
morning becoming SW in the afternoon, 15-25 kt, strongest winds near
shore of southeast MA. Dry weather and good vsby, although SW wind
waves build late in the day.
Thu night: high confidence.
SW winds 15-25 kt in the evening, veering to NW overnight. Arctic
front approaches late with potential scattered snow squalls.
Outlook /Friday Night through Monday/...
Friday: Strong winds with gusts up to 40 kt. Rough seas up to
11 ft. Freezing spray, slight chance of snow showers.
Friday Night: gale force winds with gusts up to 45 kt. Rough
seas up to 11 ft. Freezing spray, chance of snow showers.
Saturday: Low risk for gale force winds with gusts up to 45 kt.
Local rough seas. Freezing spray.
Saturday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Areas of seas approaching 5 ft.
Sunday: Moderate risk for gale force winds with gusts up to
40 kt. Areas of rough seas.
Sunday Night: Low risk for gale force winds with gusts up to
35 kt. Local rough seas. Slight chance of rain showers.
Monday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of seas approaching 5 ft.
&&
.CLIMATE...
Record Low Temps Sat Feb 4...
Boston -2 in 1886
Hartford -8 in 1965
Providence -2 in 1918
Worcester -4 in 1934
Record Low Maximum Temps Sat Feb 4...
Boston 11 in 1886
Hartford 12 in 1996
Providence 13 in 1996
Worcester 8 in 1908
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Chill Watch from late tonight through Saturday afternoon
for CTZ002>004.
MA...Wind Chill Watch from late tonight through Saturday afternoon
for MAZ002>022-026.
RI...Wind Chill Watch from late tonight through Saturday afternoon
for RIZ001>007.
MARINE...Gale Watch from Friday morning through Saturday morning for
ANZ230-236.
Gale Watch from this evening through Saturday afternoon for
ANZ231>235-237-250-251-254>256.
Heavy Freezing Spray Watch from Friday morning through
Saturday afternoon for ANZ231>235-237-250-251-254>256.
&&
SYNOPSIS...Nocera/BL
NEAR TERM...Nocera/Loconto
SHORT TERM...Nocera
LONG TERM...BL
AVIATION...Loconto/BW
MARINE...Nocera/BL/Loconto
CLIMATE...Hazardous weather outlook, Feb 1, 4:07 PM EST, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 407 PM EST Wed Feb 1 2023 CTZ002>004-MAZ002>022-026-RIZ001>007-022115- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- 407 PM EST Wed Feb 1 2023 ...WIND CHILL WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Chill Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ023-024-RIZ008-022115- Dukes MA-Nantucket MA-Block Island RI- 407 PM EST Wed Feb 1 2023 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>235-237-250-251-254>256-022115- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 407 PM EST Wed Feb 1 2023 ...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH SATURDAY AFTERNOON... ...HEAVY FREEZING SPRAY WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Heavy Freezing Spray Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-022115- Boston Harbor-Narragansett Bay- 407 PM EST Wed Feb 1 2023 ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 3:38 AM EST | Wind Chill Warning | BOX | Barnstable, Bristol, Dukes, Essex, Franklin, Hampden and 7 more | 57 hr |
| Feb 2, 3:40 AM EST | Gale Warning | BOX | 66 hr | |
| Feb 2, 3:40 AM EST | Heavy Freezing Spray Warning | BOX | 60 hr |
Nearby
Wind Chill Advisories in Massachusetts, 2023Wind Chill Advisories in Rhode Island, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.